Nebraska, 2019Blizzard in Nebraska, March 13 to 14, 2019
March 13 to 14, 2019 · NWS LBF · 6 events in 6 counties and zones
A powerful storm system produced blizzard conditions across Garden, Sheridan, Grant, and Cherry counties. Snowfall amounts ranged from 4 to 10 inches, where northwest winds gusted to 60 mph at times leading to blizzard conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system produced blizzard conditions across Garden, Sheridan, Grant, and Cherry counties. Snowfall amounts ranged from 4 to 10 inches, where northwest winds gusted to 60 mph at times leading to blizzard conditions. Snow drifts of 4 to 6 feet were common across Sheridan and western Cherry counties, with 2 to 4 feet drifts over the remainder of the area. The NDOT web page noted road closures for many area roadway during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 13, 11:28 AM CST, 32 minutes earlier.
Area forecast discussion, Mar 13, 11:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1228 PM CDT Wed Mar 13 2019
.SHORT TERM...(Today through Thursday)
Issued at 337 AM CDT Wed Mar 13 2019
A blend of the HRRR and the RAP models was the basis for the
temperature forecast today and this evening. The model consensus has
been too cold and these models correctly predicted the upper 60s
across swrn Nebraska Tuesday afternoon. The HRRR-RAP blend strategy
slowed the changeover from rain to snow across nwrn Nebraska today
but had little impact on the overall snowfall forecast which was
based on a blend of the models noted above plus the HREF and the
previous forecast.
The forecast still pledges snowfall totals around 20 inches across
northern Sheridan county. In fact, the 03z RAP snowfall accumulation
product placed a 20 inch total in the same region. No doubt, winds
will fracture the dendrites and heavy drifting will make accurate
measurements difficult.
The wind gust forecast was a blend of the national model blend plus
the 03z RAP model. This produced gusts to 70 mph on Thursday which
were limited to 65 mph in keeping with the climatology of strong
spring blizzards which has been researched back to 1945 locally.
Consensus MOS was the basis for wind speeds of 35 to 45 mph today
through Thursday afternoon.
The blizzard warnings remain in place as the latest forecast is
consistent with these conditions developing. Southwest Nebraska gets
a winter storm warning late this afternoon through early Thursday
morning followed by a high wind warning until 7 pm CDT. The models
show the forcing cutting out of this region with a new area of heavy
snow developing across ncntl Nebraska where a winter storm warning
is in place tonight and Thursday. The models have be inconsistent
with placement of this second area of snow. The blended forecast
strategy produces 2 to 4 inches of snow across Holt county and the
surrounding counties. If heavier snow develops than this area would
likely need an upgrade to a blizzard warning.
.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM CDT Wed Mar 13 2019
Strong high pressure begins to build into the region on Thursday
night and Friday. This high will bring dry conditions to north
central Nebraska through the beginning of next week. In addition to
dry weather, warmer temperatures will also return. Expect highs to
rise from the mid 30s to low 40s on Friday to the mid 40s to low 50s
by the beginning of next week.
There is only one low chance of some precipitation early next week.
A weak system will track southeast across central Nebraska. At this
time, it's still quite early to determine details. However, it
appears to be a fast moving system, so regardless if precipitation
is rain or snow, it should not accumulate to much. Will keep
precipitation chances in the low chance range for now until details
can become more certain.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Mar 13 2019
IFR to LIFR conditions expected to continue this afternoon across
western Nebraska. Southwest Nebraska, including KLBF, KOGA, and
KIML, may see improving CIGs and visibility after 13/20z as drier
air wrapping into the system moves overhead. Bulk of the snow
expected to remain over eastern Panhandle into the Sandhills,
specifically at GRN, VTN, and TIF. Winds become gusty after 13/21z
for the Sandhills and after 14/00z for southwest through north
central Nebraska. Wind shear concerns increase after 14/06z as
the center of the storm system passes through Nebraska but should
wane after 14/15z. Strong winds will persist through the remainder
of the TAF period with gusts exceeding 50 to 55 knots out of the
north/northwest.
&&
.HYDROLOGY...
Issued at 337 AM CDT Wed Mar 13 2019
Thunderstorms and widespread light to occasionally moderate rain is
underway across southwest and north central Nebraska and expected to
continue today. 1 to 1 and 1/2 inches of rain is likely before the
changeover to snow and colder temperatures. This prompted a flood
watch as the rain will be falling over frozen ground and runoff
rates will be relatively high.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM
MDT/ Thursday for NEZ025-026-036>038-057>059-069>071.
Flood Watch until 7 PM CDT /6 PM MDT/ this evening for
NEZ006>010-024>029-035>038-056>059-069>071.
Winter Storm Warning from 4 PM CDT /3 PM MDT/ this afternoon to
9 AM CDT /8 AM MDT/ Thursday for NEZ025-026-036>038-057>059-
069>071.
Winter Storm Warning from 7 PM this evening to 7 PM CDT Thursday
for NEZ006>010-027>029.
Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for NEZ004-
005-022>024-035-056-094.
&&
SHORT TERM...CDC
LONG TERM...Kulik
AVIATION...Jurgensen
HYDROLOGY...CDC
Hazardous weather outlook, Mar 13, 2:36 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 AM CDT Wed Mar 13 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-140845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 AM CDT Wed Mar 13 2019 /236 AM MDT Wed Mar 13 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TODAY AND TONIGHT.
Isolated to scattered thunderstorms are possible into Wednesday
morning across portions of central and southwest Nebraska. Severe
weather is not anticipated.
A Flood Watch is in effect through Wednesday with rain and
thunderstorms expected for parts of southwest Nebraska, the
Sandhills, and north central Nebraska. Please refer to the Flood
Watch message for more information.
Freezing rain is likely to develop across the northwestern
Sandhills into portions of the northern Panhandle. Ice
accumulations of up to a quarter of an inch are possible.
Light freezing rain will transition to snow and move south and
east across the area Wednesday afternoon into the evening.
Blizzard conditions are expected to begin along and west of a line
from Big Springs to Valentine. Snow accumulations of up to 20
inches are expected with the heaviest snowfall expected over
Sheridan and western Cherry County.
Lighter snow amounts are likely further south and east but the
development of strong northwesterly winds gusting up to 60 mph
are likely, leading to considerable blowing and drifting snow and
visibility restrictions.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Strong winds will continue into late afternoon Thursday,
continuing the threat for blowing snow. Winds begin to diminish
Thursday evening with the threat for blowing snow also decreasing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Local storm report, Mar 13, 11:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLOOD ONEILL 42.46N 98.65W
03/13/2019 HOLT NE DEPT OF HIGHWAYS
NDOR REPORTED STREET FLOODING WITH WATER OVER THE ROADWAY
IN ONEILL BETWEEN MORTON STREET AND SOUTH JEFFERSON
STREET.
&&
TKECKLocal storm report, Mar 13, 11:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1226 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FLOOD 2 E ANSLEY 41.29N 99.34W
03/13/2019 CUSTER NE DEPT OF HIGHWAYS
NDOR REPORTED HIGHWAY FLOODING BETWEEN US183 AND NE 58,
OR .25 MILES WEST OF ASHTON.
&&
TKECKLocal storm report, Mar 13, 11:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1241 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM FLOOD ERICSON 41.78N 98.68W
03/13/2019 WHEELER NE EMERGENCY MNGR
WHEELER COUNTY EM REPORTED EXTENSIVE ROADWAY FLOODING
THROUGHOUT THE COUNTY. NDOR ALSO REPORTED ROADWAY
FLOODING FROM ERICSON BETWEEN US281 TO OAK CANYON ROAD.
&&
TKECKLocal storm report, Mar 13, 11:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1245 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM FLOOD 5 SE SPRINGVIEW 42.77N 99.68W
03/13/2019 KEYA PAHA NE DEPT OF HIGHWAYS
NDOR REPORTED FLOODING ON HIGHWAY 7 IN KEYA PAHA COUNTY
&&
TKECKLocal storm report, Mar 13, 11:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1248 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM FLOOD BUTTE 42.91N 98.85W
03/13/2019 BOYD NE DEPT OF HIGHWAYS
NDOR REPORTED STREET FLOODING IN BUTTE AND ON HIGHWAY 12
TO ABOUT 3 MILES SOUTHEAST OF BUTTE.
&&
TKECKLocal storm report, Mar 13, 11:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1259 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLOOD LYNCH 42.83N 98.47W
03/13/2019 BOYD NE DEPT OF HIGHWAYS
NDOR REPORTED HIGHWAY FLOODING FROM THE JUNCTION OF US
HIGHWAY 281 AND HIGHWAY 12 ABOUT 3 MILES WEST OF BRISTOW
EAST TO THE MALY ROAD IN LYNCH.
&&
TKECKBlizzard, Eastern Cherry
- When
- March 13, 12:00 PM CST to March 14, 12:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General public located 4 miles north of Valentine reported 6 inches of snowfall with blizzard conditions. Northwest winds gusting to 50 to 60 mph produced snow drifts of 2 to 4 feet across eastern Cherry County. Some area roads became closed.
Blizzard, Sheridan
- When
- March 13, 12:00 PM MST to March 14, 12:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
The cooperative observer located 6 miles north of Gordon reported blizzard conditions with 10 inches of snowfall. Northwest winds gusting to 50 to 60 mph produced 4 to 5 foot drifts across Sheridan County.
Blizzard, Western Cherry
- When
- March 13, 12:00 PM MST to March 14, 12:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General public located 35 miles south of Eli reported 10 inches of snowfall with blizzard conditions. Northwest winds gusting to 50 to 60 mph produced snow drifts of 4 to 6 feet across western Cherry County. All area roads became closed.
Blizzard, Grant
- When
- March 13, 12:00 PM MST to March 14, 12:00 PM MST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were common across Grant County. Northwest winds gusting to 50 to 60 mph produced blizzard conditions with snow drifts of 2 to 4 feet across Grant County. All area roads became closed.
Blizzard, Garden
- When
- March 13, 12:00 PM MST to March 14, 12:00 PM MST
- Where
- Garden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
The cooperative observer located 10 miles northeast of Oshkosh reported 7 inches of snowfall. Snowfall amounts of 4 to 8 inches were common across Garden County. Northwest winds gusting to 50 to 60 mph produced blizzard conditions with snow drifts of 2 to 4 feet. Some area roads became closed.
Blizzard, Deuel
- When
- March 13, 12:00 PM MST to March 14, 12:00 PM MST
- Where
- Deuel forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
The cooperative observer located 4 miles west of Big Springs reported 6 inches of snowfall. Snowfall amounts of 4 to 6 inches were common across Deuel County. Northwest winds gusting to 50 to 60 mph produced blizzard conditions with snow drifts of 2 to 4 feet. Some area roads became closed.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807995, 807993, 807994, 807997, 807998, 808697.